New Mexico, 2017Heavy Snow and High Wind in New Mexico, February 27 to 28, 2017
February 27 to 28, 2017 · NWS ABQ · 30 events in 27 counties and zones
S. at the end of February.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 30
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fierce jet stream within the base of an upper level trough ejected quickly east across the southwest U.S. at the end of February. A deep tap of moisture surging northeast ahead of this system from the eastern Pacific interacted with a cold front arriving from the Great Basin to produce heavy mountain snow across northern and western New Mexico. West and southwest facing slopes along the Continental Divide and much of the Sangre de Cristo Mountains reported between one and two feet of snow. The 17 inches of snowfall at Chama and the 15 inches at Dulce set new daily records for the 28th. Meanwhile, the combination of powerful winds aloft and a strong surface pressure gradient over eastern New Mexico produced widespread strong to damaging winds. Many locations across the eastern plains reported peak winds between 65 and 75 mph. A semi-trailer was blown over and damaged along U.S. Highway 285 south of Vaughn and power outages were reported around Lincoln County. The most significant blowing dust event of the season so far was reported across much of southeastern New Mexico. The visibility was reduced to two miles around Portales.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 27, 4:49 PM MST, 2 hours 11 minutes earlier.
Area forecast discussion, Feb 27, 4:49 PM MST, 2 hours 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
449 PM MST Mon Feb 27 2017
.UPDATE...
Quick update to issue a wind advisory for several forecast zones
surrounding the high wind warning area, including the Middle RGV.
Also added areas of blowing dust to portions of the Eastern Plains
for Tuesday afternoon. Otherwise, forecast on track. New suite of
products out shortly.
11
&&
.PREV DISCUSSION...441 PM MST Mon Feb 27 2017...
.AVIATION...
00Z TAF CYCLE
Deteriorating conditions are forecast overnight as a potent upper
level disturbance and attendant cold front approach from Arizona and
move over Tuesday. MVFR conditions are forecast with the onset of
precipitation, with IFR conditions likely as rain turns over to snow
at KFMN, KGUP and KSAF. Winds will be on the uptrend through the TAF
period, with gusts to near 50kts likely at KLVS, KTCC and KROW
Tuesday. Visibility limitations in blowing dust likely at KTCC and
KROW, but nothing below 6SM expected at this time. An airport
weather warning will likely be required at KABQ with the cold front
passage around mid day and gusts to between 35 and 40kts.
11
&&
.PREV DISCUSSION...243 PM MST Mon Feb 27 2017...
.SYNOPSIS...
A significant Pacific trough...currently found to the west of the
state...will affect the area during the next 36 hours. Abundant
moisture associated with the trough and jet streak will move over
western and central portions of the state tonight and last through
Tuesday. Snow levels will drop as the trough moves over the area.
The heaviest snow will be found above 7500 feet but snow impacts
will be felt below 7500 feet across the west and north. Amounts as
high as a foot or more are expected across the northwest mountains
and west slopes and high peaks of the Sangre de Cristos. Strong to
very strong wind will affect southern and eastern portions of the
state on Tuesday. Much drier conditions will prevail Wednesday and
last into the weekend. Initial temperatures will be below normal but
warm to above normal status by Friday. Lots of sun expected Wednesday
through the weekend.
&&
.DISCUSSION...
After reviewing the latest model guidance and liquid water/snow level
projections...decided to add a few zones to the winter weather
products. Three zones within the Sangre de Cristos (west slopes and
high peaks) will get a warning. Also adding the back end of the east
slopes of the Sangres and upper Rio Grande Valley zone to our winter
weather advisory highlights. Moist and strong orographic blocking
flow remains depicted in the modeling for the northern mountains with
lesser impacts across the western mountains. It appears that liquid
water amounts have come down for the SW mtns. Challenging part to
the forecast will be accurately projecting snow accumulation and
impact levels within the gridded forecast during certain portions of
the event...especially the onset of the more significant portion of
the QPF event this evening and overnight. As the trough moves
overhead...snow impact levels will drop. Curious situation for
Tuesday night. Much of the precipitation will rapidly decline during
the late afternoon and evening hours and give way to some clearing
and rapid cooling near the surface. A flash freeze scenario will be
possible across western and northwest areas Tuesday
night...especially if some slush or wet snow can remain on area
roadways into that period.
Wind is the other main story for the next 36 hours. Will upgrade the
Watch to a Warning. Didnt get a chance to synthesize wind advisory
areas within the highlights but look for a encapsulating area of wind
advisories around the wind warning area by Tuesday. Hybrid scenario
shaping up between the Rio Grande Valley...portions of the central
mountains and adjacent high plains to the east on Tuesday. Showers
will move through and most likely advect stronger winds down to the
surface. Thus creating a helter skelter strong to very strong wind
scenario across some central and eastern areas. Blowing snow will be
an initial problem across the high country later tonight into Tue
morning.
Models continue to show a drier and warmer pattern starting Wed and
lasting through the weekend. Lots of sun showing up in the layer
humidity forecasts. Decided to bump up model guidance temps for later
in the week...into the weekend. This seems to be the track record of
late. Below normal temps Wed...transitioning to near to below normal
temps on Thu before becoming above normal on Friday most areas.
50
&&
.FIRE WEATHER...
High impact and rapidly changing weather expected across the area
into Tuesday night to include several hours of critical fire weather
conditions for much of eastern New Mexico the rest of this afternoon.
Potentially damaging winds possible for parts of central and eastern
New Mexico on Tuesday with the focus for any critical fire weather
conditions shifting into far southeast areas. Accumulating snow to
return to the high terrain areas of the north and west.
West and southwest winds increasing to the lee of the Sangre de
Cristos as well as the Clines Corners to Santa Rosa to Tucumcari
corridor this afternoon. They will strengthen further and expand
eastward tonight and through Tuesday in response to deepening low
pressure over far northeast New Mexico into southeast Colorado.
Will keep a Red Flag Warning for much of the east into early
evening. No significant wind shifts are foreseen across eastern
areas tonight but west and southwest winds will remain locally
strong and gusty tonight especially in the mountains and to the lee
of the central mountain chain.
High confidence in much stronger and potentially damaging winds for
Tuesday but cooler temperatures, increased cloud cover, lower Haines
values and higher min RH values will preclude widespread critical
fire weather conditions for EC and NE New Mexico. Regardless,
widespread high sustained winds of 30 to 45 mph and gusts topping 60
to 70 mph can be expected.
Meanwhile, rain and higher elevation snow will be widespread across
the west and north tonight into Tuesday night. This as a decent
slug of Pacific moisture that races east-northeast ahead of a cold
upper level storm system that will exit Tuesday night.
Much drier and colder air will overspread the area behind this
system on strong northwest flow Wednesday. Maximum temperatures will
be as much as 15 degrees below normal across the northwest and 5 to
10 degrees below normal for the east and south. Dry and warmer
weather will then take hold for the second half of the week with
much less windiness.
Ventilation rates will not be a concern in the near term but they
will trend downward with fair to poor vent conditions Wednesday and
Thursday, then slowly improve Friday through the weekend.
CHJ
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from midnight tonight to 7 PM MST Tuesday for the
following zones... NMZ521-523>526-539-540.
Wind Advisory from 10 AM to 7 PM MST Tuesday for the following
zones... NMZ507-519-520-530>532.
High Wind Warning from 10 AM to 7 PM MST Tuesday for the following
zones... NMZ533>538.
Red Flag Warning until 6 PM MST this evening for the following
zones... NMZ104-108.
Winter Weather Advisory until 8 PM MST Tuesday for the following
zones... NMZ502-504-506-508-511-515-516.
Winter Storm Warning until 8 PM MST Tuesday for the following
zones... NMZ503-510-512>514.
Wind Advisory from midnight tonight to 7 PM MST Tuesday for the
following zones... NMZ522-528-529.
&&
11
Hazardous weather outlook, Feb 27, 4:35 AM MST, 14 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
435 AM MST Mon Feb 27 2017
NMZ501>540-281200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
435 AM MST Mon Feb 27 2017
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
A potent upper level trough will pass through the state today
increasing winds across central and eastern areas while developing snow
showers tonight across the northern and western mountains. 6 to 12
inch snowfall will favor elevations near and above 7500 feet.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Moderate snow showers will prevail Tuesday along and west of the
central mountain chain while strong to damaging winds occur across
portions of central and eastern New Mexico.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
32
In the hours before
Local storm report, Feb 27, 3:52 PM MST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
352 PM MST MON FEB 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM SNOW 2 N CHAMA 36.92N 106.58W
02/27/2017 M1.5 INCH RIO ARRIBA NM CO-OP OBSERVER
&&
EVENT NUMBER ABQ1701141
CAHeavy Snow, East Slopes of the Sangre de Cristo Mountains
- When
- February 27, 7:00 PM MST to February 28, 7:00 PM MST
- Where
- East Slopes of the Sangre de Cristo Mountains forecast zone
- Reported by
- Public
Snowfall amounts ranged from 10 to 15 inches around Angel Fire and Eagle Nest. Wind gusts up to 50 mph were reported with this snowfall.
Heavy Snow, Chuska Mountains
- When
- February 27, 8:00 PM MST to February 28, 4:00 PM MST
- Where
- Chuska Mountains forecast zone
- Reported by
- COOP Observer
Snowfall amounts as high as 16 inches were reported by the Navajo Whiskey SNOTEL and the nearby COOP observer.
Heavy Snow, Far Northwest Highlands
- When
- February 27, 10:00 PM MST to February 28, 6:00 PM MST
- Where
- Far Northwest Highlands forecast zone
- Reported by
- Park/Forest Service
Up to 15 inches of snow fell around Dulce with up to 2 feet on nearby higher peaks. This snowfall set a new daily record for the 28th. Lighter amounts around 2 inches were reported near Navajo Dam.
Heavy Snow, San Juan Mountains
- When
- February 27, 10:00 PM MST to February 28, 6:00 PM MST
- Where
- San Juan Mountains forecast zone
- Reported by
- COOP Observer
Snowfall amounts across the high terrain of eastern Rio Arriba County ranged from 12 to 20 inches. The 17 inches reported at Chama on the morning of the 28th set a new daily record.
Heavy Snow, West Slopes of the Sangre de Cristo Mountains
- When
- February 27, 10:00 PM MST to February 28, 7:00 PM MST
- Where
- West Slopes of the Sangre de Cristo Mountains forecast zone
- Reported by
- SNOTEL
Snowfall amounts along the west facing slopes of the Sangre de Cristo Mountains ranged from 6 to 12 inches. The highest amounts were reported in the area around Shady Brook.
Heavy Snow, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River
- When
- February 27, 10:00 PM MST to February 28, 7:00 PM MST
- Where
- Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
- Reported by
- Public
Snowfall amounts over the high terrain of Taos County ranged from 12 to 24 inches. Strong winds accompanied the heavy snowfall over the Taos Ski Valley where gusts up to 69 mph were reported.
Heavy Snow, Southern Sangre de Cristo Mountains Above 9500 Feet
- When
- February 27, 11:00 PM MST to February 28, 7:00 PM MST
- Where
- Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
- Reported by
- Public
Snowfall amounts across the southern high peaks of the Sangre de Cristo Mountains east of Santa Fe ranged from 8 to 11 inches.
High Wind, Central Highlands
- When
- February 28, 12:00 AM MST to 2:00 PM MST
- Where
- Central Highlands forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
Clines Corners reported peak wind gusts up to 64 mph with sustained winds as high as 50 mph for several hours.
High Wind, South Central Mountains
- When
- February 28, 6:30 AM MST to 2:30 PM MST
- Where
- South Central Mountains forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- AWOS
Sierra Blanca Regional Airport reported peak wind gusts as high as 78 mph for several hours. An observer near Nogal reported peak wind gusts up to 61 mph. Power outages were reported across much of the area around Ruidoso.
High Wind, South Central Mountains
- When
- February 28, 6:30 AM MST to 2:30 PM MST
- Where
- South Central Mountains forecast zone
- Measured
- 55 kt (63 mph) measured sustained
- Reported by
- AWOS
Sierra Blanca Regional Airport reported sustained winds as high as 63 mph for several hours.
High Wind, Eastern Lincoln County
- When
- February 28, 8:00 AM MST to 4:00 PM MST
- Where
- Eastern Lincoln County forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
The Columbia Scientific Balloon Facility Transwestern Pump Station reported peak wind gusts up to 68 mph with sustained winds up to 53 mph for several hours.
High Wind, Southwest Mountains
- When
- February 28, 8:00 AM MST to 11:00 AM MST
- Where
- Southwest Mountains forecast zone
- Measured
- 45 kt (52 mph) measured sustained
- Reported by
- COOP Observer
Observer at Fence Lake reported sustained winds as high as 52 mph for a couple hours. The Magdalenda Ridge Observatory reported a peak wind gust up to 84 mph around 10,000 feet during this period.
High Wind, Estancia Valley
- When
- February 28, 8:30 AM MST to 12:15 PM MST
- Where
- Estancia Valley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
The Moriarty Airport reported peak wind gusts up to 58 mph with sustained winds as high as 48 mph for several hours.
High Wind, Lower Rio Grande Valley
- When
- February 28, 9:45 AM MST to 12:00 PM MST
- Where
- Lower Rio Grande Valley forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
Numerous White Sands Missile Range sites reported peak wind gusts between 58 and 63 mph for a few hours. High sustained winds as high as 44 mph were also reported around Socorro.
High Wind, Upper Tularosa Valley
- When
- February 28, 10:00 AM MST to 1:00 PM MST
- Where
- Upper Tularosa Valley forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
A public weather station along U.S. Highway 54 north of Carrizozo reported a peak wind gust up to 60 mph.
High Wind, Sandia/Manzano Mountains
- When
- February 28, 10:00 AM MST to 3:00 PM MST
- Where
- Sandia/Manzano Mountains forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Public
The top of the Sandia Peak Tram reported a peak wind gust up to 70 mph. Observers around Cedar Crest reported sustained winds as high as 42 mph.
High Wind, South Central Highlands
- When
- February 28, 10:15 AM MST to 1:00 PM MST
- Where
- South Central Highlands forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
The Chupadera RAWS reported a peak wind gust up to 59 mph.
High Wind, Northeast Highlands
- When
- February 28, 10:30 AM MST to 2:00 PM MST
- Where
- Northeast Highlands forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Public
A public weather station north of Tecolotito reported a peak wind gust to 68 mph. The Las Vegas Municipal Airport reported sustained winds as high as 45 mph during this period.
High Wind, Albuquerque Metro Area
- When
- February 28, 10:30 AM MST to 2:00 PM MST
- Where
- Albuquerque Metro Area forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- ASOS
The Albuquerque International Airport reported high sustained winds up to 44 mph for a couple hours. Double Eagle Airport also reported high sustained winds of 40 mph.
High Wind, Albuquerque Metro Area
- When
- February 28, 10:30 AM MST to 2:00 PM MST
- Where
- Albuquerque Metro Area forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
The Albuquerque International Airport reported a peak wind gust up to 58 mph. The helipad on top of UNMH reported a peak wind gust up to 63 mph.
High Wind, De Baca County
- When
- February 28, 11:00 AM MST to 1:30 PM MST
- Where
- De Baca County forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
The Columbia Scientific Balloon Facility at Fort Sumner reported a peak wind gust up to 70 mph. Sumner Lake reported peak wind gusts up to 58 mph.
High Wind, Chaves County Plains
- When
- February 28, 11:00 AM MST to 4:00 PM MST
- Where
- Chaves County Plains forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Property damage
- $50,000
- Reported by
- Public
The Buck Springs weather station near Mesa reported a peak wind gust up to 72 mph with sustained winds as high as 51 mph. The Bitterlakes Wildlife Refuge RAWS station reported a peak wind gust up to 64 mph. The Roswell Industrial Airpark reported a peak wind gust up to 58 mph. A semi-trailer was overturned and damaged in powerful crosswinds along U.S. Highway 285 north of Roswell.
High Wind, Roosevelt County
- When
- February 28, 11:00 AM MST to 5:00 PM MST
- Where
- Roosevelt County forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
The Dora mesonet site reported a peak wind gust up to 72 mph. The Melrose Bombing Range reported a peak wind gust to 67 mph. An observer in Portales reported a peak wind gust to 61 mph. Blowing dust reduced the visibility to as low as 2 miles.
High Wind, Union County
- When
- February 28, 11:00 AM MST to 1:30 PM MST
- Where
- Union County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Public
A public weather station near Sedan reported peak wind gusts up to 63 mph with sustained winds as high as 49 mph. The Clayton Municipal Airport reported a peak wind gust up to 58 mph.
High Wind, Southwest Chaves County
- When
- February 28, 11:00 AM MST to 2:00 PM MST
- Where
- Southwest Chaves County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- RAWS
The Dunken RAWS reported a peak wind gust up to 66 mph with sustained winds as high as 43 mph.
High Wind, Albuquerque Metro Area
- When
- February 28, 11:00 AM MST to 1:00 PM MST
- Where
- Albuquerque Metro Area forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
The Belen Airport reported a peak wind gust up to 61 mph.
High Wind, Quay County
- When
- February 28, 11:00 AM MST to 1:30 PM MST
- Where
- Quay County forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
The Tucumcari Municipal Airport reported a peak wind gust up to 68 mph with sustained winds as high as 52 mph. House reported a peak wind gust up to 61 mph with sustained winds as high as 47 mph.
High Wind, Guadalupe County
- When
- February 28, 11:00 AM MST to 1:00 PM MST
- Where
- Guadalupe County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
The Union Pacific Railroad mesonet site near Vaughn reported a peak wind gust up to 59 mph with sustained winds as high as 50 mph.
High Wind, Curry County
- When
- February 28, 12:00 PM MST to 5:00 PM MST
- Where
- Curry County forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
The Clovis Airport and Cannon AFB weather stations reported peak wind gusts between 60 and 67 mph with sustained winds up to 54 mph for several hours. A portion of the roof of a Sonic drive-in was torn off in Clovis with no injuries. Numerous trees and power lines were also blown down across the Clovis area.
High Wind, Raton Ridge/Johnson Mesa
- When
- February 28, 12:00 PM MST to 2:00 PM MST
- Where
- Raton Ridge/Johnson Mesa forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Public
Des Moines reported a peak wind gust up to 62 mph with sustained winds as high as 45 mph.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Arizona, February 27 to 28, 20171 death · 1 injured · 51 kt wind · 19 events
- Flooding and Strong Wind in California, February 27 to 28, 2017$5.5 million · 12 events
- Hail and Damaging Winds in Arkansas, February 27 to 28, 2017$40,000 · 2.75 in hail · 13 events
- Wildfire in Colorado, February 27 to 28, 2017$30,000 · 1 event
- Hail in Texas, February 27, 2017$3,000 · 2.25 in hail · 20 events
- Flash Flooding and Winter Storm in Hawaii, February 27 to 28, 201714 events
- Wildfire in Kansas, February 27, 20171 injured · 1 event
- Winter Storm in Wyoming, February 27 to 28, 20177 events
- High Wind in Texas, February 27 to 28, 201769 kt wind · 6 events
- Heavy Snow in Idaho, February 27 to 28, 20176 events
- Winter Storm in Alaska, February 27 to 28, 20176 events
- Winter Storm in Colorado, February 27 to 28, 20175 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672773, 672754, 672748, 672751, 672761, 672765, 672766, 673176, 673190, 673192, 673187, 673196, 673193, 673198, 673207, 673223, 673205, 673203, 673208, 673209, 673210, 673211, 673212, 673213, 673215, 673216, 673217, 673219, 673222, 673224.